Alert archive / New York / Coastal Flood Statements in 2012

Coastal Flood Statement 12, NWS New York, NY

July 3, 2012Kings County, Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Jul 3, 2012, 3:32 PM EDT for Kings County, Nassau County, Queens County, New York. It took effect at Jul 3, 2012, 8:00 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2012, 3:32 PM EDT (19:32 UTC)
In effect from
Jul 3, 2012, 8:00 PM EDT
Expired
Jul 3, 2012, 10:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WHUS41 KOKX 031932
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
332 PM EDT TUE JUL 3 2012

...AREAS OF MINOR COASTAL FLOODING POSSIBLE THIS EVENING...

NYZ075-178-179-040200-
/O.NEW.KOKX.CF.S.0012.120704T0000Z-120704T0200Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
332 PM EDT TUE JUL 3 2012

...MINOR COASTAL FLOODING THIS EVENING...

* LOCATIONS...SOUTH SHORE OF WESTERN LONG ISLAND.

* TIDAL DEPARTURES...ONE HALF TO AROUND ONE FOOT ABOVE NORMAL.

* TIMING...800 PM TO 1000 PM THIS EVENING. 

* IMPACTS...MINOR FLOODING EXPECTED.

$$

CTZ009-010-NYZ071-073-176-177-040315-
/O.NEW.KOKX.CF.S.0013.120704T0300Z-120704T0500Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-BRONX-
NORTHERN QUEENS-NORTHERN NASSAU-
332 PM EDT TUE JUL 3 2012

...MINOR COASTAL FLOODING LATE THIS EVENING INTO EARLY WEDNESDAY...

* LOCATIONS...WESTERN LONG ISLAND SOUND.

* TIDAL DEPARTURES...ONE HALF TO ONE FOOT ABOVE NORMAL.

* TIMING...1100 PM THIS EVENING TO 100 AM WEDNESDAY MORNING.

* IMPACTS...MINOR FLOODING EXPECTED.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jul 3, 2:08 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 3, 2:08 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
208 PM EDT TUE JUL 3 2012

.SYNOPSIS...
WEAK HIGH PRESSURE WILL MOVE OFFSHORE THIS AFTERNOON. A WARM FRONT
WILL APPROACH TONIGHT...THEN LIFT TO THE NORTHEAST WEDNESDAY
MORNING. A COLD FRONT WILL PUSH SOUTH OF THE AREA LATE WEDNESDAY
NIGHT FOLLOWED BY WEAK HIGH PRESSURE BUILDING IN THROUGH FRIDAY
NIGHT. A COLD FRONT WILL APPROACH ON SATURDAY AND MOVE THROUGH
SATURDAY NIGHT...FOLLOWED BY HIGH PRESSURE FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TEMPERATURES HAVE RISEN INTO THE LOWER 90S ACROSS PORTIONS OF
NJ. ADJUSTED HIGHS UPWARD AND HOURLY TEMPERATURES AND DEW POINTS
FOR TRENDS. OTHERWISE FORECAST REMAINS ON TRACK.

HIGH PRESSURE RIDGING BOTH AT THE SURFACE AND ALOFT WILL RESULT
IN ANOTHER WARM DAY WITH PLENTY OF SUNSHINE. AFTERNOON SEA BREEZES
EXPECTED ALONG THE COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
HIGH PRESSURE OVER THE REGION WEAKENS...BUT WILL REMAIN OVER THE
MIDDLE OF THE COUNTRY. THIS WILL AID IN THE DEVELOPMENT OF A TROF
ACROSS THE GREAT LAKES AND NORTHEAST STATES THROUGH THE SHORT TERM.

AN UPPER LEVEL SHORTWAVE WILL MOVE ACROSS THE REGION TONIGHT
INTO WEDNESDAY MORNING. MEANWHILE...LOW PRESSURE PASSING WELL NORTH
OF THE REGION WILL DRAG A WARM FRONT TOWARDS THE AREA...AND
SHOULD BE SOMEWHERE OVER THE REGION WEDNESDAY MORNING 12Z. THE
COMBINATION OF THE WARM FRONT NEAR THE REGION...SHORTWAVE
APPROACHING THE REGION...AND SOME INSTABILITY...EXPECT SHOWERS
AND THUNDERSTORMS FOR AT LEAST THE SECOND HALF OF TONIGHT
INTO WEDNESDAY MORNING. THE LOW-LEVEL INSTABILITY IS RATHER
WEAK...THUS THE THREAT FOR SEVERE IS LOW AT THIS TIME.

BY LATE MORNING/EARLY AFTERNOON ON WEDNESDAY THE WARM FRONT WILL
LIFT NORTH OF THE REGION WITH THE FIRST ROUND OF SHOWERS AND
THUNDERSTORMS MOVING EAST OF THE CWA. THERE SHOULD BE A BREAK IN
ANY PRECIPITATION...HOWEVER AS A COLD FRONT APPROACHES FROM THE
NORTH AND DROPS SOUTHWARD...A SECOND ROUND OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP. THERE IS A LITTLE MORE
UNCERTAINTY WITH HOW MUCH CONVECTION DEVELOPS. DEVELOPMENT MAY BE
LIMITED DUE TO CLOUD COVER FROM THE EARLIER STORMS. IF WE GET SOME
BREAKS IN THE CLOUDS...I WOULD EXPECT A BETTER CHANCE FOR STORM
DEVELOPMENT. FOR NOW WILL CARRY JUST CHANCE POPS. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF BRIEF HEAVY RAINFALL AND GUSTY WINDS.

AS THE FLOW BECOMES MORE SOUTHWESTERLY...DEW POINTS WILL RISE INTO
THE 60S...ONCE AGAIN BECOMING REAL MUGGY. LOWS WILL BE IN THE MID
60S TO LOWER 70S. HIGH TEMPERATURES ON WEDNESDAY WILL CLIMB INTO THE
UPPER 80S AND LOWER 90S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
ANY THUNDERSTORM ACTIVITY WED EVE WILL IS EXPECTED TO DIMINISH BY
MIDNIGHT WITH DECREASING INSTABILITY AS A RESULT OF THE LOSS OF
HEATING.

SHORTWAVE TROUGH AMPLIFIES AS IT MOVES ACROSS NORTHERN NEW ENGLAND
WED NIGHT THROUGH THU...EVENTUALLY CUTTING OFF NEAR NOVA SCOTIA ON
FRI. AN UPPER HEAT RIDGE WILL LIE JUST TO THE SW OF THE AREA DURING
THIS TIME...THEN GIVE WAY TO LOWERING HEIGHTS FROM THE MID ATLANTIC
NORTHWARD THIS WEEKEND INTO EARLY NEXT WEEK AS A LARGER CUTOFF LOW
MOVES ACROSS EASTERN CANADA.

WEAK COLD FRONT PUSHES SOUTH OF THE AREA BY THU MORNING BUT NOT
MUCH RELIEF BEHIND IT. H85 TEMPS DROP A FEW DEGREES...MAINLY ACROSS
EASTERN AREAS AS A RESULT OF BEING CLOSER TO THE UPPER TROUGH MOVING
ACROSS NORTHERN NEW ENGLAND. WEAK HIGH PRES THEN BUILDS IN AT THE
SFC WITH RISING HEIGHTS ALOFT. TEMPS FRI WILL BE AT OR SLIGHTLY
ABOVE THOSE ON THU. WITH DEWPOINTS IN THE MID 60S BOTH DAYS...HEAT
INDICES ARE ONLY EXPECTED TO REACH UPPER 80S TO LOWER 90S
AREAWIDE...FALLING JUST SHORT OF 95 DEGREES IN NYC.

CONTINUED FAIR/VERY WARM WX SAT...WITH A SLIGHT CHANCE OF
SHOWERS/TSTMS DURING THE AFTERNOON/EVENING AS THE CANADIAN TROUGH
DROPS SOUTHWARD AND A COLD FRONT APPROACHES. DRIER WX WITH TEMPS NOT
QUITE AS WARM SHOULD RETURN FOR SUNDAY/MON.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
HIGH PRESSURE TODAY WILL GIVE WAY TO A WARM FRONT TONIGHT.

VFR FOR THE TERMINALS THROUGH EARLY EVENING. BEST GUESS FOR
THUNDERSTORMS LATER IN THE EVENING IS FOR A FEW HOURS STARTING
NEAR 03Z-04Z FOR THE CITY TERMINALS.

W TO SW WINDS AROUND 10 KT OR LESS THIS AFTERNOON OUTSIDE OF TYPICAL
SEA BREEZE DIRECTIONS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: SEA BREEZE MIGHT NOT PUSH THROUGH AS
INDICATED IN FORECAST. IF IT PASSES THROUGH...IT COULD BE OFF IN
TIMING BY AROUND AN HOUR. IF IT DOES NOT PASS THROUGH...THEN WINDS
OF 230-260 NEAR 10KT CAN BE EXPECTED FROM 21Z-00Z.

KJFK FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.

KLGA FCSTER COMMENTS: SEA BREEZE FORECAST TIMING COULD BE AN HOUR
TOO SOON. IT IS POSSIBLE THAT IT REMAINS JUST SOUTH OF THE
TERMINAL FOR THE BULK OF THE AFTERNOON. SHOULD THIS HAPPEN...WINDS
250-280 AROUND 10 KT COULD PREVAIL THIS AFTERNOON.

KTEB FCSTER COMMENTS: CHANCE OF SEA BREEZE AROUND 22-23Z WHICH
WOULD SHIFT WINDS 170-190 BEFORE VEERING SW AFTER DARK. LOW
CONFIDENCE AS TO WHETHER OR NOT IT PUSHES THROUGH.

KHPN FCSTER COMMENTS: SEA BREEZE MIGHT NOT PASS THROUGH TODAY.

KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
.WED...CHANCE OF TSTMS WITH MVFR OR LOWER CONDS AT TIMES.
.WED NIGHT...MAINLY VFR. SLIGHT CHANCE OF A SHOWER OR TSTM IN THE
EARLY EVENING WITH MVFR OR LOWER CONDS.
.THU-FRI NIGHT...VFR.
.SAT...SLIGHT CHANCE OF TSTMS WITH MVFR OR LOWER CONDS...MAINLY
LATE IN THE DAY.

&&

.MARINE...
NO CHANGES TO THE WINDS AND SEAS AT THIS TIME.

WEAK HIGH PRESSURE BUILDS OFF THE MID ATLANTIC COAST THIS
AFTERNOON. A LOW PRESSURE SYSTEM PASSING WELL NORTH OF THE AREA
WATERS WILL DRAG A WARM FRONT ACROSS THE AREA WATERS WEDNESDAY
MORNING...FOLLOWED BY A COLD FRONT IN THE EVENING. ANY SHOWERS OR
THUNDERSTORMS THAT DEVELOP WITH THE PASSAGES OF THESE FRONTS MAY
PRODUCE BRIEF SMALL CRAFT CONDITIONS. OTHERWISE...TRANQUIL
CONDITIONS ARE EXPECTED.

A WEAK PRESSURE GRADIENT WILL GENERALLY PREVAIL ACROSS THE WATERS
WITH SUB-ADVSY CONDITIONS THROUGH THE REMAINDER OF THE PERIOD.
THUNDERSTORM ACTIVITY WED EVE AND SATURDAY COULD PRODUCE LOCALLY
HIGHER WINDS AND SEAS.

&&

.HYDROLOGY...
DRY CONDITIONS ARE EXPECTED THROUGH THIS EVENING. SHOWERS AND
THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY COULD PRODUCE BASIN
AVERAGE QPF OF 1/4 TO 1/2 INCH....AND LOCALIZED HEAVY RAINFALL IS
POSSIBLE. ADDITIONAL STORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON...WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL HIGH TIDES RUNNING HIGH TODAY AND WEDNESDAY WITH A FULL
MOON THIS AFTERNOON. SOME LOCATIONS ON WESTERN LONG ISLAND SOUND
CAME CLOSE TO MINOR BENCHMARKS LAST EVENING AND COULD TOUCH MINOR
COASTAL FLOODING LEVELS THIS EVENING. WILL HAVE TO MONITOR EVENING
TIDES OVER THE NEXT FEW DAYS FOR THE POSSIBILITY OF LOCALIZED
MINOR COASTAL FLOODING. AS OF RIGHT NOW...THE BEST CHANCES OF
TOUCHING MINOR LEVELS WILL BE ACROSS THE SOUTH SHORE BAYS OF LONG
ISLAND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BC/24
NEAR TERM...MET
SHORT TERM...BC
LONG TERM...24
AVIATION...JC
MARINE...BC/24
HYDROLOGY...BC/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 3, 3:17 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT TUE JUL 3 2012

NYZ072>075-176-178-041000-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
317 PM EDT TUE JUL 3 2012

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-078>081-177-179-041000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-SOUTHERN NASSAU-
317 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-041000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
317 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:32 PM EDTCoastal Flood StatementOKXBronx, Nassau, Queens, Westchester9 hr
Jul 3, 3:32 PM EDTHeat AdvisoryOKXBronx, Kings, New York, Queens, Richmond28 hr

Nearby

Coastal Flood Statements in New York, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.